Missouri, 2012

Hail in Missouri, June 3, 2012

June 3, 2012 · NWS SGF · 1 event in 1 county or zone

A cold front moving across the Ozarks developed an isolated strong storm which produced sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front moving across the Ozarks developed an isolated strong storm which produced sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 3, 4:57 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 3, 4:57 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT SUN JUN 3 2012

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 555 PM CDT SUN JUN 3 2012/

THUNDERSTORMS HAD ERUPTED ACROSS NORTHERN ARKANSAS LATE THIS
AFTERNOON SOUTH OF A WARM FRONT AND WITHIN AN AXIS OF STRONG
INSTABILITY. THE WARM FRONT HAD MOVED INTO FAR SOUTHERN MISSOURI
AND EXTENDED FROM NEAR NEVADA...TO NEAR SPRINGFIELD...TO JUST
SOUTHWEST OF WEST PLAINS. MODERATE INSTABILITY HAD DEVELOPED SOUTH
OF THE FRONT WITH MIXED LAYER CAPE OF 2000-3000 J/KG.

THE STORMS OVER ARKANSAS WILL CONGEAL INTO A CONVECTIVE COMPLEX
AND SPREAD EAST AND SOUTHEAST TOWARD EASTERN ARKANSAS. SOME OF
THIS ACTIVITY MAY DEVELOP NORTHWARD INTO FAR SOUTHERN MISSOURI
ALONG THE ARKANSAS BORDER. INSTABILITY WILL BE SUFFICIENT TO
SUPPORT INTENSE UPDRAFTS AND THE POTENTIAL FOR SEVERE STORMS. LOW
LEVEL HELCITIES WILL BE LOCALLY MAXIMIZED NEAR THE WARM FRONT.
GIVEN THE PROXIMITY OF FRONT...STORM ORGANIZATION AND THE POTENTIAL
OF AN ISOLATED TORNADO DEVELOPMENT WILL BE MONITORED CLOSELY.
HOWEVER THE RISK FOR AN ISOLATED TORNADO REMAINS LOW AND CONFINED
TO COUNTIES NEAR THE ARKANSAS BORDER.

ANOTHER FEATURE OF INTEREST IS A MID LEVEL SHORTWAVE DROPPING
SOUTHEAST INTO EASTERN KANSAS. SHOWERS AND EMBEDDED THUNDER HAD
DEVELOPED IN SOUTHEASTERN KANSAS IN ADVANCE OF THIS DISTURBANCE.
THIS FEATURE MAY INSTIGATE THE DEVELOPMENT OF ADDITIONAL
THUNDERSTORMS FROM SOUTHERN KANSAS INTO NORTHERN OKLAHOMA THIS
EVENING. SHORT TERM MODELS SUGGEST THIS ACTIVITY MAY ORGANIZE INTO
A COMPLEX AND SPREAD SOUTHEAST INTO EXTREME SOUTHEASTERN KANSAS
AND FAR SOUTHWESTERN MISSOURI LATE THIS EVENING.

THE RISK FOR SEVERE WEATHER REMAINS THROUGH THE EVENING MAINLY
SOUTHWEST OF A NEVADA TO WEST PLAINS LINE. HOWEVER THE DETAILS
REGARDING SPECIFIC TIMING AND LOCATION REMAIN MURKY GIVEN THE
COMPLEX MESO-SCALE ENVIRONMENT.

FOSTER

&&

.DISCUSSION...

SHORT TERM (MONDAY THROUGH WEDNESDAY)...

THE UPPER RIDGE WILL AMPLIFY OVER THE ROCKIES AND PLAINS EARLY
NEXT WEEK WHILE A DEEP TROUGH REMAINS IN PLACE ALONG THE EAST
COAST. THIS WILL MAINTAIN A NORTHERLY FLOW ALOFT. OVERNIGHT
CONVECTION MAY LINGER INTO MONDAY MORNING WITH ADDITIONAL
DEVELOPMENT POSSIBLE DURING THE DAY AS A FRONT DROPS SOUTH THROUGH
THE OZARKS. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL
OCCUR ACROSS THE EASTERN OZARKS.

COOLER WEATHER WILL SETTLE INTO THE REGION TUESDAY AND WEDNESDAY
WITH TEMPERATURES NEAR NORMAL.

FOSTER

LONG TERM (THURSDAY THROUGH SUNDAY)...

WHILE THE UPPER RIDGE MAY DEAMPLIFY OVER THE WEEKEND...THE
GENERAL RIDGING PATTERN WILL REMAIN IN PLACE ACROSS THE REGION.
MEANWHILE A SOUTHERLY FLOW WILL RETURN AS SURFACE HIGH PRESSURE
MOVES OFF TO THE EAST. THIS WILL RESULT IN WARMING TEMPERATURES.
WILL HAVE TO MONITOR WEAK DISTURBANCES SLIDING AROUND THE UPPER
RIDGE BUT EXPECT MOSTLY DRY WEATHER THROUGH THE WEEKEND.

FOSTER

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT SOUTHERN MISSOURI
AND SOUTHEASTERN KANSAS TONIGHT AND MAINLY THROUGH THE EVENING
HOURS AS WARM FRONT REMAINS STRETCHED ACROSS THE AREA. A FEW OF
THESE STORMS COULD BE SEVERE. THIS ACTIVITY WILL ALSO PRODUCE
LOCALIZED MVFR CONDITIONS.

THE MOIST LOW LEVEL AIR MASS MAY LEAD TO AREAS OF LIGHT FOG AND
PERHAPS MVFR VISIBILITIES EARLY MONDAY. OTHERWISE VFR CONDITIONS
ARE EXPECTED MONDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 3, 6:12 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT SUN JUN 3 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
712 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

 WHILE THE OVERALL RISK FOR SEVERE WEATHER IS DIMINISHING...THERE
 REMAINS A LIMITED RISK FOR SEVERE STORMS THIS EVENING WITH LARGE
 HAIL TO THE SIZE OF HALF DOLLARS...AND DAMAGING WINDS IN EXCESS
 OF 60 MPH. THERE IS A LIMITED RISK FOR AN ISOLATED TORNADO IN FAR
 SOUTH CENTRAL MISSOURI ALONG THE ARKANSAS BORDER.

 THUNDERSTORMS ACROSS ARKANSAS WILL IMPACT FAR SOUTH CENTRAL MISSOURI
 THROUGH 9 PM...OR GENERALLY SOUTHEAST OF A LINE FROM BRANSON TO
 EMINENCE.

 ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS SOUTHERN KANSAS THIS
 EVENING AHEAD OF AN UPPER LEVEL DISTURBANCE. THIS ACTIVITY MAY
 SPREAD SOUTHEAST AND IMPACT AREAS SOUTHWEST OF A LINE FROM NEVADA
 TO WEST PLAINS LATE THIS EVENING OR OVERNIGHT.

 THESE STORMS WILL PRODUCE HEAVY RAINFALL WITH THE POTENTIAL FOR
 LOCALIZED FLOODING ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THE CHANCE OF THUNDERSTORMS WILL PERSIST INTO MONDAY WITH A FEW
 STRONG STORMS POSSIBLE ACROSS THE EASTERN OZARKS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING ACROSS FAR
 SOUTHERN MISSOURI SOUTH OF HIGHWAY 60.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jun 3, 5:15 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT SUN JUN 3 2012

MOZ104-032345-
TANEY MO-
615 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TANEY COUNTY UNTIL
645 PM CDT...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF RIDGEDALE...OR 11 MILES SOUTHEAST
OF KIMBERLING CITY...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN MISSOURI.

LAT...LON 3654 9332 3667 9308 3650 9298 3649 9303
      3650 9332
TIME...MOT...LOC 2315Z 249DEG 25KT 3650 9330

KURTZ

The radar

The Springfield radar (KSGF), 130 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ozark

When
June 3, 6:55 PM CST
Where
Ozark County, 1.31 mi ESE of Udall
Measured
0.75 in hail
Reported by
State Official
Coordinates
36.520, -92.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374779.